Alert archive / Idaho / Special Weather Statements in 2023

Special Weather Statement, NWS Boise, ID

August 3, 2023

NWS Boise, ID issued this special weather statement at Aug 3, 2023, 4:21 PM MDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 4:21 PM MDT (22:21 UTC)
Expired
Aug 3, 2023, 5:15 PM MDT
In force
54 min
Issued by
NWS Boise, ID
Hail
0.88 in
Wind
40

The radar

The Boise radar (KCBX), 168 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS85 KBOI 032221
SPSBOI

Special Weather Statement
National Weather Service Boise ID
421 PM MDT Thu Aug 3 2023
 
IDZ015-032315-
Southwest Highlands ID-
421 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southeastern Owyhee
County through 515 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Murphy Hot Springs, or near Jarbidge, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Murphy Hot Springs around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4225 11563 4215 11515 4200 11513 4199 11528
      4200 11557
TIME...MOT...LOC 2221Z 163DEG 9KT 4197 11535 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

AL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:24 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 3, 2:24 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Boise ID
224 PM MDT Thu Aug 3 2023

.SHORT TERM...Tonight through Saturday night...A weak upper level
trough will remain nearly overhead tonight, increasing the chance
for thunderstorms to continue through the overnight hours. As this
moves away Friday morning, we will have a relative minimum in
convective activity until mid-afternoon. By late afternoon,
thunderstorms will again develop, especially in the mountains of
central Idaho and in southeast Oregon. Some strong storms are
possible. These storms will move generally north and out of the area
by Saturday morning, but overnight thunderstorms are again possible -
most notably in Harney County. On Saturday, thunderstorms will
be mainly in the north, but with a still-worth-mentioning-chance
(5-25%) in the south. Temperatures will be a few degrees below
normal each day due to extensive cloud cover. Wind gusts from
thunderstorms could approach 50 mph, with 30-40 mph likely in
many areas. The best chance for these outflows is over southeast
Oregon.

.LONG TERM...Sunday through Thursday...Occasional upper level
systems will move through generally westerly flow through the long
term. Operational runs differ on timing, as usual. However, there is
high confidence that the first one will move through Sunday,
bringing showers and thunderstorms mainly across the north. After
that, several more will move through but they are expected to be
fairly weak. Each one will bring a small increase in wind and also
an increase in the chance of showers and thunderstorms. Temperatures
will be slightly below normal through at least Thursday. In fact
there is a less than 5% chance of reaching 100 degrees anywhere in
the area through Thursday.

&&

.AVIATION...Mainly VFR. Scattered to numerous showers and
thunderstorms will continue through the night. Smoke will reduce
visibility to MVFR at times near wildfires. Surface winds outside of
storms: mainly east to southeast 5-15 kt, except winds becoming NW-
NE 5-12 kt in the Treasure Valley after 03/18Z. Gusty outflow winds
to 25-40 kt and locally heavy showers possible with thunderstorms.
Winds aloft at 10kft MSL: variable 5-15 kt.

Weekend Outlook...Mainly VFR. Afternoon showers and thunderstorms
Friday through Sunday, with highest coverage expected on Friday.
Thunderstorms will be capable of outflow wind gusts to 25-40 kt and
local heavy rainfall. Smoke will reduce visibility near active
wildfires. Breezy afternoon surface winds each day, mainly W to NW
10-25 kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight IDZ400-420-424-426.
     Red Flag Warning until 11 PM MDT Friday IDZ423.
OR...Red Flag Warning until 11 PM MDT /10 PM PDT/ Friday
     ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....SP
AVIATION.....SP

In the hours before

Local storm report, Aug 3, 1:29 PM MDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
129 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Flash Flood      1 NE Featherville       43.61N 115.26W
08/02/2023                   Elmore             ID   Trained Spotter

            Station Elevation: 4546 ft.

&&

WH
Special weather statement, Aug 3, 3:28 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Boise ID
328 PM MDT Thu Aug 3 2023

IDZ011-013-032215-
West Central Mountains ID-Boise Mountains ID-
328 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern Boise
and southwestern Valley Counties through 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trail Creek Summit, or 21 miles northwest of Lowman, moving south at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hardscrabble Campground and Trail Creek Summit around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4443 11596 4440 11577 4407 11581 4415 11618
TIME...MOT...LOC 2127Z 017DEG 12KT 4431 11592

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA
Special weather statement, Aug 3, 3:33 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Boise ID
233 PM PDT Thu Aug 3 2023

ORZ062-032215-
Baker County OR-
233 PM PDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern Baker
County through 315 PM PDT...

At 233 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mount Ruth, or 19 miles southwest of North Powder. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Baker
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4501 11806 4499 11798 4465 11813 4472 11839
      4475 11837 4475 11829 4483 11832 4487 11828
      4487 11823 4494 11823 4495 11825 4502 11819
      4505 11811
TIME...MOT...LOC 2133Z 022DEG 3KT 4490 11826

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA
Special weather statement, Aug 3, 3:52 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Boise ID
252 PM PDT Thu Aug 3 2023

ORZ062-063-032230-
Malheur County OR-Baker County OR-
252 PM PDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern Malheur
County through 330 PM PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sheep Rock, or 43 miles south of Baker City, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Malheur County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4433 11780 4404 11780 4405 11823 4426 11823
      4426 11835
TIME...MOT...LOC 2151Z 263DEG 6KT 4418 11812

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AL
Special weather statement, Aug 3, 4:16 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Boise ID
316 PM PDT Thu Aug 3 2023

ORZ063-032300-
Malheur County OR-
316 PM PDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southeastern Malheur
County through 400 PM PDT...

At 316 PM PDT, Doppler radar was tracking a strong thunderstorm near
Scott Reservoir, or 10 miles southeast of Rome, moving west at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott Reservoir around 420 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4295 11716 4248 11739 4255 11770 4302 11751
TIME...MOT...LOC 2216Z 110DEG 10KT 4272 11748

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA
Special weather statement, Aug 3, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Boise ID
421 PM MDT Thu Aug 3 2023

IDZ015-032315-
Southwest Highlands ID-
421 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southeastern Owyhee
County through 515 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Murphy Hot Springs, or near Jarbidge, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Murphy Hot Springs around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4225 11563 4215 11515 4200 11513 4199 11528
      4200 11557
TIME...MOT...LOC 2221Z 163DEG 9KT 4197 11535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AL

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:17 PM MDTFlash Flood WarningBOIBoise3 hr
Aug 3, 3:28 PM MDTSpecial Weather StatementBOIBoise47 min
Aug 3, 3:52 PM MDTSpecial Weather StatementBOI38 min
Aug 3, 5:30 PM MDTSpecial Weather StatementBOIAda45 min
Aug 3, 5:31 PM MDTSpecial Weather StatementBOIElmore44 min
Aug 3, 5:33 PM MDTSpecial Weather StatementBOIElmore42 min
Aug 3, 5:35 PM MDTAreal Flood AdvisoryBOIElmore3 hr
Aug 3, 5:49 PM MDTSpecial Weather StatementBOIOwyhee41 min
Aug 3, 5:54 PM MDTAreal Flood AdvisoryBOIAda, Boise109 min
Aug 3, 2:57 PM MDTSevere Thunderstorm WarningBOIBaker48 min
Aug 3, 3:06 PM MDTFlash Flood WarningBOIBaker3 hr
Aug 3, 3:25 PM MDTAreal Flood AdvisoryBOIBaker3 hr
Aug 3, 3:33 PM MDTSpecial Weather StatementBOIBaker42 min
Aug 3, 4:16 PM MDTSpecial Weather StatementBOIMalheur44 min
Aug 3, 4:34 PM MDTFlash Flood WarningBOIMalheur108 min
Aug 3, 5:46 PM MDTSpecial Weather StatementBOIBaker44 min

Nearby

Special Weather Statements in Idaho, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.